Pediatric Poisoning

 

History:

 

  • Past medical history
  • Ingestion or suspected ingestion of a potentially toxic substance
  • Substance ingested, route, quantity
  • Time of ingestion
  • Reason
  • Suicidal
  • Accidental
  • Criminal
  • Available medications in home

 

Significant Findings:

 

  • Mental status changes
  • Hypotension/hypertension
  • Decreased respiratory rate
  • Tachycardia/dysrhythmias
  • Seizures
  • S.L.U.D.G.E.
  • D.U.M.B.B.E.L.S.

 

Differential:

 

  • Tricyclic antidepressants (TCA's)
  • Acetaminophen (Tylenol)
  • Aspirin
  • Depressants
  • Stimulants
  • Anticholinergic
  • Cardiac medications
  • Solvents/alcohols/cleaning agents
  • Insecticides (organophosphates)

 

Treatment:

 

 

 

  • Oxygen

 

 

 

  • 12 - Lead EKG

 

  • Obtain BGL

 

 

 

  • Initiate IV

 

 

 

  • Naloxone (Narcan) 0.1 mg/kg IV/IM; max 2 mg if patient experiencing respiratory depression

 

  • Glucose <60 with signs of hypoglycemia

 

 

Seizing ?

 

  • Yes

 

 

Calcium Channel Blocker  ?

    • hypotension
    • bradycardia

 

  • Yes

 

 

 

 

 

 

Tricyclic Antidepressant ?

 

    • hypotension
    • tachycardia
    • QRS width >0.12

 

  • Yes

 

 

 

 

Organophosphate poisoning ?

 

    • hypotension
    • tachycardia
    • S.L.U.D.G.E

 

  • Yes

 

 

 

 

Betablocker ?

 

    • hypotension
    • bradycardia

 

  • Yes

 

 

 

 

    • Notify receiving facility or contact Medical Control

 

PEARLS:

 

  • Do not rely on patient history of ingestion, especially in suicide attempts.
  • Make sure patient is not carrying other medications or weapons.
  • Bring bottles, contents, and emesis to the emergency department.
  • S.L.U.D.G.E.: Salivation, Lacrimation, Urination, Defecation, GI distress, Emesis.
  • D.U.M.B.B.E.L.S.: Diarrhea, Urination, Miosis, Bradycardia, Bronchorrhea, Emesis, Lacrimation, Salivation.
  • Tricyclic: seizures, dysrhythmias, hypotension, decreased mental status or coma; rapid progression from alert mental status to death.
  • Acetaminophen: initially normal or nausea/vomiting. If not detected and treated, causes irreversible liver failure.
  • Aspirin: early signs consist of abdominal pain and vomiting. Tachypnea and altered mental status may occur later. Renal dysfunction, liver failure, and or cerebral edema, among other things, can take place later.
  • Depressants: decreased HR, decreased BP, decreased temperature, decreased respirations, non-specific pupils.
  • Stimulants: increased HR, increased BP, increased temperature, dilated pupils, seizures.
  • Anticholinergic: increased HR, increased temperature, dilated pupils, mental status changes.
  • Cardiac medications: dysrhythmias and mental status changes.
  • Solvents: nausea, coughing, vomiting, and mental status changes.
  • Insecticides: increased or decreased HR, increased secretions, nausea, vomiting, diarrhea, pinpoint pupils.
  • Narcotics/opiates: decreased HR, decreased BP, decreased respirations, pinpoint pupils.

NREMR

National Registry Emergency Medical Responder

NREMT

National Registry Emergency Medical Technician

NREMT-I

National Registry EMT-Intermediate

NRAEMT

National Registry Advance Emergency Technician

OLMC

Online Medical Control - Contact Medical Control

OLMC

Online Medical Control - Contact Medical Control

OLMC

Online Medical Control - Contact Medical Control

OLMC

Online Medical Control - Contact Medical Control